Learn how to use Mayo Clinic Connect
Request an Appointment
Anyone here dealing with peripheral neuropathy?
I have peripheral neuropathy in both feet, R foot is the worst and It's getting worse, especially when driving and at night. I have researched this, since the cause is unknown. I had taken statin drugs for over 20 twenty years and it seems there have been many studies done that show a relationship between statins and idiopathic neuropathy. Can't get any answers and I'm trying to stay off a lot of meds that have side effects such as Gabapentin.
Jump to this post
I certainly understand . My brother drank every night to sleep. Can I definately say it was the legs cramps..no but he finally took an overdose of his meds drank and died at night. He had gotten to the point of staying up all night and sleeping all day. I don't want to get there but I am getting desperate. My legs at night are not the legs and feet I have in the daytime. You would never guess how tired and in pain I am, but that too is breaking down and showing.My balance is terrible , I have periods of vertigo, headache and nausea..I'm no doctor but it could be all the fatigue I suppose..afraid to get older still suffering and truly unable to help myself.
another group I can identify with and hopefully learn from. My neuropathy began during my first chemo treatment. It had been mentioned as a lesser side-effect So of course I suffered from it, got so it was all the way up my left leg and both feet. Was just starting in hands when I finished chemo. They had said it might get better but wouldn't go away and it hasn't. It is mostly my feet now but it seems to be getting worse. The pain is almost constant with some needle like pain shooting thru my feet occasionally the dr.s have taken an "oh well" kind of attitude but I don't complain to them much. But I am going to mention it this visit because the cramping and toe joints kind of lock up it is really painful and getting worse.
I haven't seen anyone talk about cramping was hoping to learn a lot more about it from others in this group am hoping to get some info here.
P.S. has been two years since my first chemo and just recently did a partial round but we stopped after 4 treatments. Different drugs this time nothing said about neuropathy
Thanks to anyone here that can help me !
Yes, I was diagnosed by a neurologist after other atttempts, RA, lupus, ALS, etc. an intrinsic factor blood test proved PErnicious Anemia. This was done only after I took in material about PA from Mayo websites!! I am currently seeking appointment at Mayo in Minnesota to find about help for symptoms….tachycardia, spinal cord stenosis, physical and mental awkwardness, etc. thanks for asking!!
Hello everyone, I have rapidly progressing peripheral neuropathy affecting small fiber, large fiber, motor and autonomic nerves. So far there are indications that my problems is both genetic and auto-immune. I am about to do a trial of IVIG. Anyone have any experience with IVIG and the side effects?
That sounds all too familiar. Please keep us informed about the trial with IVIG.
Yes but do not know the cause but feet both and right hand hurts cannot wear any shoes but flip flops . Can walk but not very far especially in flip flops .
Hi @rabbit10 and welcome to Connect! I want to connect you with @martid, and @grandma41 who have both recently written about peripheral neuropathy. They both had different causes of their diagnosis and can discuss their experiences with you.
How long have you been dealing with peripheral neuropathy?
Try doing leg stretching exercise before you go to bed. Look up leg stretches on you tube therare only a few and it only takes a few minutes, it will help the spasm and calf cramping. Also Requip has been FD A for restless leg syndrome.
There is actually an official diagnosis now for chemo induced peripheral neuropathy. Is yours from chemo or something else? There are prescription meds that work for some & also have some unpleasant side effects for some. My husband takes Gabapentin and has no problem with it. I tried it, and it did help some, but I was constantly dizzy. It was a major problem if I got up in the middle of the night. It did not improve enough to put up with the side effect.
What kinds of issues are you dealing with? I understand it can be very different from one person to the next. Whatever, it is uncomfortable, can certainly cause us to be unsure on our feet and be very frustrating. I hope you find something that helps. I am 3 years out from taking Taxotere, which is what caused mine. It is better but still a pretty major issue. I have it in both feet and both hands.
Have no idea what is causing mine, that is what is so frustrating. Just woke up one day and my frat would hurt when I tried. Use to walk the dog st least two miles each mofbning and loved it, no more cannot even. Find shoes I can where, they only hurt when walking which seems so strange.
Thank God for flip flops because iswhat allow me to walk, now after a year I am now getting terrible right hand pain which according all my test I do not have “. Have an appointment with Dr Hoke at Johns Hopkins in September and hope he can give some insight into what I am dealing with.
@martid Not sure who u were directing this at but yes mine is from chemo wasa given two drugs directly linked to neuropathy. I do have some dizziness also but probably from side effects of other drugs. I was already on gabapentin, cymbalta and chlorzoxasone before the chemo so hard to point the finger at any I now have hot flashes but that is tied to prednisone I believe. Now I have days that I am so tired I could fall asleep eating but this is a hit and miss symptom not everyday but my pulmonologist is all the sudden trying to tie it ti my pain pills which I have had the same level of for 4-5 years going for the easy (wrong) answer. Was going to message him today but mayo seems to be down and can't get any messages.
I had to go back to read what has been written before today to understand what is going on in this connect group, I have had neuropathic pain since I had my two strokes in 2014. Our brains don't always understand the normal messages sent from our bodies and may register a slight sensation on our skin as painful, sometimes very painful. It took a lot of work on my part and a doctor willing to listen that I was finally put on Gabapentin. I started out slow with one 300MG at night because that was when I was having the pain. If that did not work I was to take 2 after 2 weeks followed by 3 in another 2 weeks. I have been taking 3 Gabapentin for almost a year now. I still get the freezing and/or burning sensation at night and the "electric shocks" during the day. The shocks last anywhere from a few seconds to less than a minute and I wake up with the freezing or burning once a month. I know I could increase the Gabapentin, I just don't want the side effects, diarrhea is the only one I have. I can live with the minor inconvenience of the pain. If I were driving, which I am not, having the pain I could put up with the diarrhea to not have the pain.
Fifty to one hundred years ago doctors didn't know anything about neuropathy pain and we would be told it was all in our heads. Well, it was and is. Our feet do not heal as fast as other parts of our body. When we wear shoes we never should have we could pay for it as we get older, not old – older. If we have nerve damage for whatever reason we just have be persistent to get the help we need. Good luck.
Hi I was just diagnosed with peripheral Neuropathy. I don’t have an appointment with Neurogist until August 31st.
Thanks so much for your helpful information, going to hopkins to see the guru of neuropathy dr Hoke. Hope he has some idea of what my problem really is. the SOURCE. . EVEN though probably no cure but want to know what I have. Have read my guts out and even tell my neurologist what he has to do next. He is so lazy or should I say so BUSY. Will check both your sites. Cannot believe Mayo is being so innovative. Would not accept me so have not been there.Heard they were not that good at these kinds of problems but this sort of contact is really helpful. Thanks will keep you posted.
I have been to many neurologists and cardiologists over the past 5 years in my home state, Hawaii, also in Washington State, California, and next will be in Arizona, trying to find a way to slow the progression of this peripheral neuropathy and some ominous changes in my heart and other organs. Now both arms are in braces for carpal tunnel syndrome and walking is no longer possible due to the lack of feeling in both legs. The latest doctor was the first to test my Kappa and Lambda light chains (along with protein in urine, and other related tests) and it appears to be amyloidosis. However, I won’t know for sure until I get to the Mayo Clinic and have the hematology tests and biopsies done. If you are having a problem with PN that goes beyond RLS, have you asked your neurologist about checking on your free serum light chains?
I have had light chains checked but mine are fine, they can’t do the surgery to carpel tunnel syndrome. My husband had both hands fixed and it was a one day surgery?
RLS = Restless Leg Syndrome. Best thing you can do at this point is to Google that term and read about it in depth. Especially the pros and cons on the two main medications used to treat it: Requip and Mirapex. I have done both of them and I am on Mirapex now for several years.
Maybe you have. Narcolepsy on top of your RLS
Create an account to connect with other patients and caregivers like you.Ask questions, get answers, and give and get support.Also follow blogs from Mayo Clinic experts.
Already have an account? Sign In